{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,7,29]],"date-time":"2026-07-29T05:03:33Z","timestamp":1785301413302,"version":"3.55.0"},"reference-count":15,"publisher":"Frontiers Media SA","license":[{"start":{"date-parts":[[2026,7,29]],"date-time":"2026-07-29T00:00:00Z","timestamp":1785283200000},"content-version":"vor","delay-in-days":0,"URL":"https:\/\/creativecommons.org\/licenses\/by\/4.0\/"}],"content-domain":{"domain":["frontiersin.org"],"crossmark-restriction":true},"short-container-title":["Front. Oncol."],"abstract":"<jats:p>Intrathecal chemotherapy is a standard treatment for central nervous system (CNS) involvement in acute lymphoblastic leukemia (ALL). However, it may lead to rare but severe neurotoxicity, including chemotherapy-induced myelopathy. We report a 58-year-old female with B-cell ALL who developed progressive myelopathy approximately one month after completing seven cycles of intrathecal chemotherapy for CNS relapse. She presented with bilateral lower limb weakness, sensory disturbance below the T4 level, and urinary retention. Spinal cord MRI showed T2-weighted hyperintense signals in the dorsal columns at C7\u2013T2 without abnormal enhancement. Systemic inflammatory, autoimmune, infectious, metabolic, vascular, and leukemic infiltration etiologies were comprehensively excluded. The diagnosis of intrathecal chemotherapy-induced myelopathy was confirmed. Despite discontinuation of intrathecal chemotherapy and supportive treatment, neurological deficits remained partially irreversible at the 3-month follow-up. This case highlights that intrathecal chemotherapy-related myelopathy is a severe and potentially irreversible complication in patients with ALL undergoing CNS-directed therapy. Characteristic MRI findings and thorough differential diagnosis are essential for early recognition. Close neurological monitoring should be strengthened in neuro-oncological patients receiving intrathecal chemotherapy.<\/jats:p>","DOI":"10.3389\/fonc.2026.1851172","type":"journal-article","created":{"date-parts":[[2026,7,29]],"date-time":"2026-07-29T04:45:28Z","timestamp":1785300328000},"update-policy":"https:\/\/doi.org\/10.3389\/crossmark-policy","source":"Crossref","is-referenced-by-count":0,"title":["Myelopathy following intrathecal chemotherapy in a patient with acute lymphoblastic leukemia: a case report"],"prefix":"10.3389","volume":"16","author":[{"given":"Jiao","family":"Li","sequence":"first","affiliation":[{"name":"Department of Hematology, Beijing Tsinghua Changgung Hospital, School of Clinical Medicine, Tsinghua Medicine, Tsinghua University","place":["Beijing, China"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Xuehan","family":"Mao","sequence":"additional","affiliation":[{"name":"Department of Hematology, Beijing Tsinghua Changgung Hospital, School of Clinical Medicine, Tsinghua Medicine, Tsinghua University","place":["Beijing, China"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Fan","family":"Yu","sequence":"additional","affiliation":[{"name":"Department of Hematology, Beijing Tsinghua Changgung Hospital, School of Clinical Medicine, Tsinghua Medicine, Tsinghua University","place":["Beijing, China"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Yuehua","family":"Huang","sequence":"additional","affiliation":[{"name":"Department of Hematology, Beijing Tsinghua Changgung Hospital, School of Clinical Medicine, Tsinghua Medicine, Tsinghua University","place":["Beijing, China"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Yanying","family":"Wang","sequence":"additional","affiliation":[{"name":"Department of Hematology, Beijing Tsinghua Changgung Hospital, School of Clinical Medicine, Tsinghua Medicine, Tsinghua University","place":["Beijing, China"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Jingxian","family":"Li","sequence":"additional","affiliation":[{"name":"Department of Hematology, Beijing Tsinghua Changgung Hospital, School of Clinical Medicine, Tsinghua Medicine, Tsinghua University","place":["Beijing, China"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Lihong","family":"Li","sequence":"additional","affiliation":[{"name":"Department of Hematology, Beijing Tsinghua Changgung Hospital, School of Clinical Medicine, Tsinghua Medicine, Tsinghua University","place":["Beijing, China"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Bianhong","family":"Wang","sequence":"additional","affiliation":[{"name":"Department of Hematology, Beijing Tsinghua Changgung Hospital, School of Clinical Medicine, Tsinghua Medicine, Tsinghua University","place":["Beijing, China"]}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"1965","published-online":{"date-parts":[[2026,7,29]]},"reference":[{"key":"B1","doi-asserted-by":"publisher","DOI":"10.1182\/blood.v86.6.2091.bloodjournal8662091","article-title":"The value of high-dose systemic chemotherapy and intrathecal therapy for central nervous system prophylaxis in different risk groups of adult acute lymphoblastic leukemia","volume":"86","author":"Cortes","year":"1995","journal-title":"Blood"},{"key":"B2","doi-asserted-by":"publisher","first-page":"81","DOI":"10.1007\/s11910-016-0686-x","article-title":"Chemotherapy-related neurotoxicity","volume":"16","author":"Taillibert","year":"2016","journal-title":"Curr Neurol Neurosci Rep"},{"key":"B3","doi-asserted-by":"publisher","DOI":"10.1016\/s1040-8428(00)00115-3","article-title":"Intrathecal chemotherapy","volume":"37","author":"Kerr","year":"2001","journal-title":"Crit Rev Oncol Hematol"},{"key":"B4","doi-asserted-by":"publisher","first-page":"193","DOI":"10.1007\/s00277-008-0645-y","article-title":"Intrathecal chemotherapy for hematologic Malignancies: drugs and toxicities","volume":"88","author":"Kwong","year":"2009","journal-title":"Ann Hematol"},{"key":"B5","doi-asserted-by":"publisher","DOI":"10.1155\/2019\/4047617","article-title":"Complications of intrathecal chemotherapy in adults: single-institution experience in 109 consecutive patients","volume":"2019","author":"Byrnes","year":"2019","journal-title":"J Oncol"},{"key":"B6","doi-asserted-by":"publisher","DOI":"10.1007\/s11060-015-1727-z","article-title":"Myelopathy following intrathecal chemotherapy in adults: a single institution experience","volume":"122","author":"Cachia","year":"2015","journal-title":"J Neuro-Oncol"},{"key":"B7","doi-asserted-by":"publisher","DOI":"10.1016\/j.retram.2021.103296","article-title":"Intrathecal methotrexate induced myelopathy, rare yet serious complication: a case report and review of the literature","volume":"69","author":"Bidikian","year":"2021","journal-title":"Curr Res Transl Med"},{"key":"B8","doi-asserted-by":"publisher","DOI":"10.1200\/jco.1991.9.4.679","article-title":"Cytarabine and neurologic toxicity","volume":"9","author":"Baker","year":"1991","journal-title":"J Clin Oncol"},{"key":"B9","article-title":"Transverse myelopathy following intrathecal administration of chemotherapy","volume":"48","author":"Teh","year":"2007","journal-title":"Singapore Med J"},{"key":"B10","doi-asserted-by":"publisher","DOI":"10.4103\/1119-3077.151806","article-title":"Progressive myelopathy, a consequence of intra-thecal chemotherapy: case report and review of the literature","volume":"18","author":"Chukwu","year":"2015","journal-title":"Niger J Clin Pract"},{"key":"B11","doi-asserted-by":"publisher","DOI":"10.1177\/19418744211017396","article-title":"Clinical problem-solving: lower extremity weakness & paresthesia in an immunocompromised patient with a complex cancer history","volume":"12","author":"Stamm","year":"2022","journal-title":"Neurohospitalist"},{"key":"B12","doi-asserted-by":"publisher","first-page":"135","DOI":"10.1186\/s13256-015-0597-5","article-title":"Methotrexate myelopathy after intrathecal chemotherapy: a case report","volume":"9","author":"Murata","year":"2015","journal-title":"J Med Case Rep"},{"key":"B13","doi-asserted-by":"publisher","DOI":"10.1179\/2045772312y.0000000081","article-title":"Dorsal column myelopathy following intrathecal chemotherapy for acute lymphoblastic leukemia","volume":"37","author":"Joseph","year":"2014","journal-title":"J Spinal Cord Med"},{"key":"B14","doi-asserted-by":"publisher","DOI":"10.1136\/practneurol-2021-003154","article-title":"Myelopathy associated with intrathecal methotrexate","volume":"22","author":"Rodrigues","year":"2022","journal-title":"Pract Neurol"},{"key":"B15","doi-asserted-by":"publisher","DOI":"10.1002\/ajh.24611","article-title":"Dorsal column myelopathy after intrathecal chemotherapy for leukemia","volume":"92","author":"Pinnix","year":"2017","journal-title":"Am J Hematol"}],"container-title":["Frontiers in Oncology"],"original-title":[],"link":[{"URL":"https:\/\/www.frontiersin.org\/articles\/10.3389\/fonc.2026.1851172\/full","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2026,7,29]],"date-time":"2026-07-29T04:45:35Z","timestamp":1785300335000},"score":1,"resource":{"primary":{"URL":"https:\/\/www.frontiersin.org\/articles\/10.3389\/fonc.2026.1851172\/full"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2026,7,29]]},"references-count":15,"alternative-id":["10.3389\/fonc.2026.1851172"],"URL":"https:\/\/doi.org\/10.3389\/fonc.2026.1851172","relation":{},"ISSN":["2234-943X"],"issn-type":[{"value":"2234-943X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2026,7,29]]},"article-number":"1851172"}}